Statins are a family of drugs widely used to reduce cholesterol. While very effective for this purpose, statins, like many medications, can be hard on the liver. A person on statins usually has a hepatic (liver) panel blood test on a regular basis. Statins also can cause serious, painful muscle complications in some people. Because of these risk factors, some patients consider discontinuing their statin medications, but discontinuing statins, especially after long-term use, can be dangerous.
High cholesterol can be traced to two primary causes: genetics and lifestyle. High cholesterol can lead to atherosclerosis (hardening of the arteries) and heart problems. Risk factors for these conditions can be reduced by lowering one's cholesterol. According to the Mayo Clinic, statins work by inhibiting cholesterol production, especially LDL (low-density) cholesterol, the major contributor to arterial plaque. For people with multiple risk factors for arterial and coronary disease due to family history, lifestyle issues, diabetes or obesity, statins may be the treatment of choice for the prevention of heart attack, arterial disease or stroke. Only a qualified medical provider can assess whether statins are appropriate for an individual and when and if statins should be discontinued.
If statin treatment causes problems for a patient--if the liver shows signs of not tolerating the medication, if the patient suffers muscle problems that are traced to the medication, or if the patient simply prefers not to experience the risks associated with statins--other, but possibly less effective prescription medications are available. It is also possible that some people can adequately reduce their cholesterol by making serious lifestyle changes.
Although statins are extremely effective in lowering cholesterol, the Mayo Clinic warns that one must address lifestyle issues in order to receive the highest level of protection from heart attack or stroke. If the patient smokes, he must quit. A strict low-fat diet should be adopted. Alcohol intake should be kept to a minimum. Exercise must be increased, and, every effort must be made to shed excess weight.
Some people dislike taking any medication, and especially dislike medicines that carry serious risk factors. Therefore, some patients, once their cholesterol numbers have been lowered to a "safe" range while using statins and improving their lifestyles, would like to discontinue the medication, but this is not advised.
Folkert Asselbergs, et al, in a 2007 study demonstrated that withdrawing statins caused patients' cholesterol levels to return to pre-treatment levels. And Christian Hamm, in a 2003 study for the American Heart Association showed that discontinuing statin therapy dramatically increased patients' risk of stroke or heart attack. The American Heart Association warns that no change in a type or dosage of medication should be made without close medical supervision. Only a physician can determine whether medications should be changed or discontinued, and any change in statin treatment needs to be carefully monitored.